Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 216, NWS St. Louis, MO

October 24, 2001Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 24, 2001, 2:41 PM CDT for Fayette County, Marion County, Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 2:41 PM CDT (19:41 UTC)
Expired
Oct 24, 2001, 3:30 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fayette County, IL, Marion County, IL

What was reported inside it

TimeReportWhereRemark
Oct 24, 2:45 PM CDTThunderstorm Wind 55 ECentralia, ILThe County Emergency Management reported trees down in Centralia.
Oct 24, 3:05 PM CDTThunderstorm Wind 51 EIuka, ILThe County Sheriff reported trees down in the Iuka area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS53 KLSX 241942
SVRSTL
ILC051-121-242030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 330 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SANDOVAL...MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IN THE PATH...
  KINMUNDY
  STEPHEN FORBES STATE PARK
  OMEGA
  FARINA
  SALEM

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE
QUICKLY TO THE INTERIOR PORTION OF A STURDY SHELTER...AND STAY AWAY
FROM OUTSIDE WALLS AND WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3879 8914 3847 8914 3848 8871 3893 8871

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:07 AM CDT, 10 hours 34 minutes earlier.

Area forecast discussion, Oct 24, 4:07 AM CDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT WED OCT 24 2001

CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC
MOISTURE CNVG ALNG FNT JUST N OF MCI.  CDFNT SHOULD CONT MOVG SEWD
WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA.  MOST OF
THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN
MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA
ALNG FNT.  WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH
ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES
RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV
TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW.  ETA ALSO
HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL
COUPLING OF STG UPR LVL JT STRKS.  POTENTIAL OF SVR CONVECTION...
POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA
FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN
THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL.  18Z SFC BASED
LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES
OF -25 AT 18Z SE OF STL FCST BY ETA.  PCPN SHOULD END BY THIS EVNG
WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE
MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI
VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE
AREA.  WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL
AREAS.  SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN
MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW
MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM
THE NRN RCKYS SE INTO THE SRN PLAINS.

.STL...NONE
GKS

In the hours before

Special weather statement, Oct 24, 1:00 PM CDT, 1 hour 41 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED OCT 24 2001

THREATS THROUGH TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM
LITCHFIELD TO COLLINSVILLE TO FARMINGTON.  SOME LOCATIONS IN THE
HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER
ILLINOIS AND STE GENEVIEVE IN MISSOURI.  IN ADDITION...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH
RISK AREA.  THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM
QUINCY ILLINOIS TO COLUMBIA MISSOURI.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST
ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT.
THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE
NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS.
SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES.

OUTLOOK FOR THURSDAY...
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED BEHIND THE COLD FRONT.

BRITT

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL
BE UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 2:20 PM CDT, 21 minutes before
ILZ059-060-099-100-MOZ061>065-072-073-241940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT WED OCT 24 2001

TORNADO WATCH NUMBER 797 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI...CRAWFORD...WASHINGTON...JEFFERSON...FRANKLIN...ST
CHARLES...ST LOUIS...AND ST LOUIS CITY.

IN ILLINOIS...JERSEY...MADISON...MACOUPIN...AND MONTGOMERY.

THE MAIN LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THESE
AREAS AND THE TORNADO THREAT HAS SUBSIDED FOR PEOPLE IN THE
PRECEDING COUNTIES.  THE TORNADO WATCH CONTINUES FOR ALL OTHER AREAS
INCLUDED IN TORNADO WATCH 797.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:57 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey48 min
Oct 24, 10:44 AM CDTSevere Thunderstorm WarningLSXCalhoun61 min
Oct 24, 10:44 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey61 min
Oct 24, 11:17 AM CDTTornado WarningLSXGreene43 min
Oct 24, 11:40 AM CDTSevere Thunderstorm WarningLSXMacoupin50 min
Oct 24, 12:14 PM CDTSevere Thunderstorm WarningLSXJersey61 min
Oct 24, 12:52 PM CDTSevere Thunderstorm WarningLSXMadison53 min
Oct 24, 1:00 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery45 min
Oct 24, 1:05 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair40 min
Oct 24, 1:33 PM CDTSevere Thunderstorm WarningLSXBond42 min
Oct 24, 1:48 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery42 min
Oct 24, 1:54 PM CDTSevere Thunderstorm WarningLSXRandolph51 min
Oct 24, 2:31 PM CDTTornado WarningLSXRandolph29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.